Arkansas, 2008

Hail in Arkansas, May 31, 2008

May 31, 2008 · NWS TSA · 1 event in 1 county or zone

A severe thunderstorm occurred in the northwest corner of Arkansas during the morning of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A severe thunderstorm occurred in the northwest corner of Arkansas during the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 9:09 AM CST, 13 minutes earlier.

Area forecast discussion, May 31, 9:09 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1009 AM CDT SAT MAY 31 2008

.DISCUSSION...
SEVERE STORMS CONTINUE ACROSS FAR NORTHEAST OK AND NOW MOVING INTO
NW CORNER OF ARK AT PRESENT. ADDITIONAL DEVELOPMENT OF ELEVATED
STORMS CONTINUES TO THE WEST OF TULSA AREA AS WELL. THIS ACTIVITY
IS LESS LIKELY TO BECOME SEVERE AS LOW LEVEL JET HAS SHOWN SIGNS
OF WEAKENING...HOWEVER WILL HAVE TO WATCH AND SEE IF THESE STORMS
CAN BECOME MORE SURFACE BASED THIS AFTERNOON. HAVE UPDATED POPS
ACCORDINGLY AND HAVE ALSO LOWERED DAYTIME HIGHS ACROSS
NORTHEASTERN AREAS AS RAIN COOLED AIR LIKELY TO BE IN PLACE MOST
OF THE DAY ALONG WITH MORE PERSISTENT CLOUD COVER. A WELL DEFINED
BOUNDARY WILL BE SET UP BY MORNING ACTIVITY AND COULD SERVE AS A
FOCUS FOR MORE SEVERE WEATHER LATER TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  68  87  73 /  70  60  50  30
FSM   88  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   84  65  84  69 /  70  60  50  40
FYV   80  64  83  68 /  70  50  50  30
BYV   79  64  84  68 / 100  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   82  63  84  69 / 100  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....18
Hazardous weather outlook, May 31, 7:50 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
850 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
836 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORMS THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS.

	AREA AT GREATEST RISK...NORTH OF U.S. 412 AND EAST OF U.S. 75.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS.

DISCUSSION...A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO MOVE
ACROSS FAR NORTHEAST OKLAHOMA THIS MORNING. THESE STORMS WILL
CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE
ACROSS NORTHEAST OKLAHOMA AND INTO NORTHWEST ARKANSAS LATER THIS
MORNING. ADDITIONAL THUNDERSTORMS OVER SOUTHEAST KANSAS WILL ALSO
LIKELY MOVE INTO THE AREA BY LATE MORNING THROUGH EARLY AFTERNOON. GENERALLY
WEAK LOW LEVEL FLOW WILL LIMIT THE TORNADO THREAT.

AN OUTFLOW BOUNDARY WILL LIKELY BE LEFT BY THE MORNING ACTIVITY
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS WILL SERVE
AS A FOCUS FOR MORE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING AS THE ATMOSPHERE BECOMES VERY UNSTABLE. THE PRIMARY
THREAT WILL AGAIN BE VERY LARGE HAIL AND DAMAGING STRAIGHT-LINE
WINDS WITH A LIMITED TORNADO POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MORNING NORTH OF A
LINE FROM TULSA TO FAYETTEVILLE...AND MAY BE NEEDED AGAIN THIS
AFTERNOON IN OTHER PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 31, 8:23 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
923 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HAIL             LENAPAH                 36.85N 95.64W
05/31/2008  E1.00 INCH       NOWATA             OK   EMERGENCY MNGR

&&

PBS
Local storm report, May 31, 8:34 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HAIL             CENTRAILIA              36.80N 95.33W
05/31/2008  E1.00 INCH       CRAIG              OK   PUBLIC

&&

PBS
Local storm report, May 31, 8:42 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
942 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HAIL             AFTON                   36.69N 94.96W
05/31/2008  E0.75 INCH       OTTAWA             OK   DEPT OF HIGHWAYS

&&

PBS
Local storm report, May 31, 8:52 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
952 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             WANN                    36.92N 95.80W
05/31/2008  E2.75 INCH       NOWATA             OK   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

PBS
Special weather statement, May 31, 8:54 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
954 AM CDT SAT MAY 31 2008

OKZ054-059-311545-
OSAGE OK-PAWNEE OK-
954 AM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 954 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MARAMEC...MOVING EAST AT 42 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...OSAGE...JENNINGS...TERLTON...HALLETT...
MARAMEC...CLEVELAND AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3637 9608 3617 9608 3618 9675 3635 9671
TIME...MOT...LOC 1454Z 274DEG 36KT 3625 9665
Special weather statement, May 31, 9:20 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1020 AM CDT SAT MAY 31 2008

OKZ054-059-060-064-311600-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1020 AM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...TULSA AND EASTERN
     PAWNEE

AT 1020 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WESTPORT...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY...OSAGE...SAND
SPRINGS...OWASSO...BROKEN ARROW...WESTPORT AND MANNFORD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3630 9641 3629 9583 3624 9582 3622 9582
      3617 9582 3617 9580 3602 9577 3611 9644
TIME...MOT...LOC 1520Z 275DEG 37KT 3621 9632

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
May 31, 9:22 AM CST
Where
Benton County, Gravette
Measured
0.75 in hail
Reported by
Public
Coordinates
36.420, -94.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107385.